Texas, 2024

Flash Flooding and Hail in Texas, November 7 to 8, 2024

November 7 to 8, 2024 · NWS FWD · 12 events in 7 counties and zones

An upper level storm system brough scattered strong to severe storms that produced large hail, wind damage, and flash flooding for areas near and west of I-35 on both the 7th and 8th. The largest observed hail was the size of golf balls and was reported in Young County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper level storm system brough scattered strong to severe storms that produced large hail, wind damage, and flash flooding for areas near and west of I-35 on both the 7th and 8th. The largest observed hail was the size of golf balls and was reported in Young County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 7, 12:14 PM CST, 26 minutes earlier. Its key messages:

  • Thunderstorm chances return today, become more widespread on Friday, and then taper off this weekend.
  • A few strong or severe thunderstorms as well as heavy rainfall are possible from this afternoon through early Saturday, particularly west of the I-35 corridor.
  • Rainfall totals will average 1-3” through Saturday. There is a 10% chance that rainfall totals exceed 4” in parts of western North Texas, increasing the potential for flooding issues.
Area forecast discussion, Nov 7, 12:14 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1214 PM CST Thu Nov 7 2024

...New Short Term, Aviation...

.KEY MESSAGES...

-  Thunderstorm chances return today, become more widespread on
   Friday, and then taper off this weekend.

-  A few strong or severe thunderstorms as well as heavy rainfall
   are possible from this afternoon through early Saturday,
   particularly west of the I-35 corridor.

-  Rainfall totals will average 1-3” through Saturday. There is a
   10% chance that rainfall totals exceed 4” in parts of western
   North Texas, increasing the potential for flooding issues.

&&

.SHORT TERM... /NEW/
/Through Friday Evening/

A deep upper low currently spins just south of the Four Corners
region this afternoon. Warm/moist advection and subsequent lift
ahead of this system has led to the development of isolated to
scattered showers and thunderstorms generally along/west of the
I-35 corridor. Highest thunderstorm coverage is currently across
our far western Big Country counties where the greatest ascent is
located. Elevated instability on the magnitude of ~750-1000 J/kg
has supported a few cores capable of producing frequent lightning
and marginally severe hail. The highest thunderstorm coverage
will remain focused on our western zones through this evening and
into the overnight as the aforementioned storm system approaches
from the west. Persistent warm/moist advection, steepening lapse
rates, and sufficient shear will support a threat for marginally
severe hail generally west of the Highway 281 corridor through the
overnight.

By Friday morning, the upper low will begin its progression into
West Texas. Surface cyclogenesis will take place over the Texas
Panhandle, rapidly shifting northeast drawing a frontal boundary
east across our forecast area during the day Friday. Warm
advection showers and low stratus will be in place ahead of this
frontal passage Friday morning. Thunderstorms should take on more
linear characteristics along/ahead of the front as it enters our
western zones by mid-afternoon Friday. Depending on the degree of
destabilization (may be difficult due to morning convection
cooled-air), cells ahead of the front could intensify and pose a
severe weather threat, particularly south of the I-20 corridor and
along/west of the I-35 corridor where peak daytime heating could
lead to ~1250-1750 J/kg MLCAPE. Hail would be the primary threat
with any discrete/semi-discrete cells, however low-level wind
fields will support at least a low threat for an isolated tornado.
Damaging winds will be the primary threat with any line segments
that develop.

A messy storm mode and the likelihood of multiple storm cells
shifting over individual locations will increase the threat for
localized flash flooding through Friday. Most locations in North
and Central Texas can expect 0.5"-1.5" through Friday evening
with a 10-20% chance that totals exceed 2.5". The bulk of the
thunderstorm activity will shift into East Texas near or just
after midnight Friday night.

Langfeld

&&

.LONG TERM... /Issued 327 AM CST Thu Nov 7 2024/
/Friday Through the Middle of Next Week/

The powerful storm system to our west will be at its closest
proximity on Friday when it swings through the Texas Panhandle.
Large-scale forcing for ascent will spread deeper into North Texas
with widespread showers and storms impacting the region. At
daybreak Friday morning, warm advection showers may be streaming
northward as more robust convection approaches from the west.
The contribution of unseasonably rich boundary layer moisture may
be partially offset by rain-cooled air, particularly if the
surface layer doesn't get a chance to recharge during the daylight
hours. Nonetheless, lift and steadily steepening lapse rates aloft
may still be sufficient for updrafts supportive of hail (with
accompanying downburst winds) even if boundary layer parcels are
inadequate.

There may be a break between Friday morning's initial activity
and renewed development along an advancing front. This would
enhance the chances for strong/severe cells within a larger but
less coherent quasi-linear complex. However, the density of
competing updrafts may work against this, keeping the severe
potential marginal at best. In any event, heavy rainfall may pose
a flooding threat with remarkable precipitation efficiency.
Precipitable water values may approach 2 inches on Friday,
unprecedented for this late in the calendar year. Despite rather
progressive storm motion, the likelihood of multiple cells
impacting individual locations, some of which received significant
rainfall in the past week, flooding concerns could arise. Event
totals may reach/exceed 3 to 4 inches in areas that are both west
of I-35 and north of I-20. As we further assess the most likely
area to be impacted, a Flood Watch may be needed with subsequent
forecast packages.

As the surface boundary and its accompanying convective complex
continue pushing east Friday night, the focus will shift into East
Texas. With the upper low ejecting toward the Missouri Valley this
weekend, the front will gradually lose its momentum. This will
keep the mT air mass within our eastern zones, maintaining rain
chances. But for the bulk of North and Central Texas, the frontal
passage will usher in cooler, drier, and sunnier weather for
Saturday and Sunday. A warming trend may push temperatures into
the 80s on Tuesday before the next front and rain chances arrive
during the middle of next week.

25

&&

.AVIATION... /NEW/
/18Z TAFs/

MVFR cigs will continue through this evening over the D10
terminals with a potential brief period of VFR at KACT later this
afternoon. IFR cigs nudged into the far southern portions of the
D10 airspace, but never made it to the terminals (KGKY being the
only exception). It remains unlikely that IFR cigs will make it
to the other terminals this afternoon, but expect cigs to drop to
IFR status late tonight, generally after ~06Z at KACT and ~08Z at
D10. Isolated to scattered showers with embedded lightning
strikes will remain possible along the I-35 corridor for a couple
more hours this afternoon, but trends generally point to most of
this activity remaining west and southwest of the TAF sites
through the evening and overnight. Shower and thunderstorm chances
will return to the terminals during the day Friday.

A northeast wind at around 10 kts will gradually shift more
easterly through the afternoon.

Langfeld

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    72  67  70  56  69 /  40  40  80  80  20
Waco                76  67  75  55  71 /  50  40  80  80  20
Paris               75  60  69  58  70 /   0  20  70  90  40
Denton              71  63  70  51  70 /  30  50  90  80  20
McKinney            73  63  70  55  71 /  20  30  80  80  20
Dallas              73  65  73  55  71 /  30  30  80  80  20
Terrell             73  64  73  57  71 /  30  30  80  90  30
Corsicana           75  68  76  60  72 /  40  30  80  80  30
Temple              78  66  78  55  73 /  60  50  70  70  20
Mineral Wells       69  63  71  49  71 /  50  70  80  60  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Nov 7, 3:37 AM CST, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
337 AM CST Thu Nov 7 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-080945-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
337 AM CST Thu Nov 7 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Patchy fog will impact some locations this morning. Some of the fog
will be dense, with visibility of 1/4 mile or less.

There is a chance of thunderstorms today and tonight, mainly along
and west of the I-35 corridor. The strongest storms could contain
hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
More widespread thunderstorms are expected Friday and Friday night.
Some of the storms could produce hail and gusty winds, but the
primary concern will be heavy rainfall that could reaggravate
flooding issues.

Thunderstorm chances will linger across East Texas this weekend.

The next round of storms will arrive during the middle of next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 7, 12:30 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1230 PM CST Thu Nov 7 2024

TXZ100-071900-
Young TX-
1230 PM CST Thu Nov 7 2024

...A strong thunderstorm will impact portions of southeastern Young
County through 100 PM CST...

At 1229 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Graham, moving northeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Graham around 1240 PM CST.
  Lake Graham around 1245 PM CST.

Other locations impacted by this storm include South Bend and
Eliasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3320 9872 3320 9842 3296 9855 3296 9882
TIME...MOT...LOC 1829Z 212DEG 20KT 3300 9870

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Dunn

The radar

The Dallas/Ft Worth radar (KFWS), 87 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Anderson

When
November 7, 12:40 PM CST
Where
Anderson County, 122.43 mi NW of Cayuga
Measured
1.25 in hail
Reported by
Public
Coordinates
33.350, -97.260

Half dollar sized hail was reported around 5 miles west of Sanger via mPING.

Hail, Young

When
November 7, 12:42 PM CST
Where
Young County, 0.9 mi NW of Graham Rosser Arpt
Measured
1.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
33.030, -98.630

A member of the public reported hail up to golf ball about 6 miles south of Graham on Highway 67. The report was relayed by a Ham Radio Operator.

Hail, Young

When
November 7, 12:45 PM CST
Where
Young County, 0.9 mi NE of Graham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.110, -98.590

Quarter sized hail was reported in Graham multiple times. One report was from a trained spotter, and another was from a broadcast media partner.

Flash Flood, Bell

When
November 7, 5:37 PM CST to 7:00 PM CST
Where
Bell County, 1.98 mi S of Temple to 2.25 mi NE of Smith
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
31.071, -97.353

A few mPING reports of street flooding and road closures were reported in Temple.

Thunderstorm Wind, Bell

When
November 7, 5:55 PM CST
Where
Bell County, 2.16 mi SSE of Temple
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
31.070, -97.340

A social media picture indicated a missing roof and other exterior damage on a building in Temple. The time of the occurrence was estimated by radar.

Thunderstorm Wind, Eastland

When
November 7, 10:55 PM CST
Where
Eastland County, 0.76 mi S of Lake Leon
Measured
48 kt (55 mph) estimated gust
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
32.359, -98.702

Damage occurred at the Stephens Bay RV Park at Lake Leon. A few fences were damaged, the roof of a dilapidated barn was partially torn off and a few RVs were turned on their sides. The metal awning of at least one free-standing car port was also peeled off.

Thunderstorm Wind, Palo Pinto

When
November 8, 1:00 AM CST
Where
Palo Pinto County, 3.54 mi W of Mineral Wells
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.795, -98.161

Thunderstorm wind damage was reported on the west side of Mineral Wells, along South Keller Rd. Trees were damaged at several residences.

Flash Flood, Eastland

When
November 8, 1:30 AM CST to 4:30 AM CST
Where
Eastland County, 3.98 mi ENE of Scranton to 3.96 mi SW of Cisco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.332, -99.063

Southwest of Cisco, CR 145 and CR 187 were closed due to flooding.

Flash Flood, Jack

When
November 8, 4:00 AM CST to 7:00 AM CST
Where
Jack County, 2.89 mi E of Vineyard to 3.08 mi E of Vineyard
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.170, -97.930

A home was reported as flooded near the Jack/Wise County line off of US Hwy 380.

Flash Flood, Jack

When
November 8, 5:00 AM CST to 7:00 AM CST
Where
Jack County, 1.87 mi ESE of Senate
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.160, -98.270

A home was reported as flooded in the 2000 block of Dark Corner Road. This location is south of US Hwy 380, about half way between Bryson and Jacksboro.

Flash Flood, Montague

When
November 8, 8:15 AM CST to 10:15 AM CST
Where
Montague County, 1.86 mi WSW of Sunset to 1.16 mi WSW of Sunset
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.440, -97.800

The Sunset VFD reported flooding on State Hwy 101 near the Big Sandy Creek Bridge.

Flash Flood, Montague

When
November 8, 8:15 AM CST to 10:15 AM CST
Where
Montague County, 5.75 mi NE of Nocona to 5.78 mi NE of Nocona
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.830, -97.650

Nocona Hills VFD conducted a high water rescue on Rivercrest Drive near Lake Nocona.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223830, 1223822, 1223826, 1224910, 1224371, 1224968, 1224971, 1224889, 1224894, 1224895, 1224899, 1224900.